Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Sep 20, 2022, 5:48 PM PDT for Siskiyou County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2022, 5:48 PM PDT (00:48 UTC)
- Expired
- Sep 20, 2022, 6:45 PM PDT
- In force
- 57 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 73 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264
WGUS56 KMFR 210048
FFWMFR
CAC093-210145-
/O.NEW.KMFR.FF.W.0004.220921T0048Z-220921T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
548 PM PDT Tue Sep 20 2022
The National Weather Service in Medford has issued a
* Flash Flood Warning for...
The Mountain BurnScar in...
Southwestern Siskiyou County in northern California...
* Until 645 PM PDT.
* At 548 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Mountain BurnScar. Between 0.5 and 1.5 inches
of rain have fallen. Flash flooding or debris flows remains
possible.
HAZARD...Flash flooding caused by thunderstorms in and around
the Mountain BurnScar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Mountain BurnScar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads is possible. The heavy rains will may trigger
rockslides, mudslides and debris flows in steep terrain, especially
in and around the Mountain BurnScar.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous near burn scars in heavy rain.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4141 12265 4140 12267 4140 12269 4140 12272
4142 12274 4144 12274 4147 12272 4147 12269
4144 12266
FLASH FLOOD...RADAR INDICATED
$$
Smith1 follow-up statement
283
WGUS76 KMFR 210138
FFSMFR
Flash Flood Statement
National Weather Service Medford OR
638 PM PDT Tue Sep 20 2022
CAC093-210148-
/O.EXP.KMFR.FF.W.0004.000000T0000Z-220921T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-
638 PM PDT Tue Sep 20 2022
...FLASH FLOOD WARNING FOR THE MOUNTAIN BURNSCAR WILL EXPIRE AT 645
PM PDT THIS EVENING FOR SOUTHWESTERN SISKIYOU COUNTY...
No flooding has been reported. Please continue to use caution while
traveling around the western sections of the Mountain BurnScar.
LAT...LON 4141 12265 4140 12267 4140 12269 4140 12272
4142 12274 4144 12274 4147 12272 4147 12269
4144 12266
$$
SmithWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:41 PM PDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 20, 2:41 PM PDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Medford OR 241 PM PDT Tue Sep 20 2022 .SYNOPSIS...An upper low that has brought cooler temperatures, showers and thunderstorms over the past couple of days will gradually move northeast into our area Wednesday. Showers and thunderstorms will increase this afternoon and lasting into Wednesday. The upper low will move east of the area Thursday with dry weather returning for most locations. Dry and warmer weather is expected Friday through the start of next week with upper ridging building back in. && .DISCUSSION...As of this writing, there is a relative lull in activity. The radar shows returns in portions of Modoc, southeast Klamath County and northwest Douglas and northern Coos County. However this will change over time and we can expect showers to increase in coverage as we get further along into daytime heating and thunderstorms will also be part of the equation as instability increases. The latest visible image is already starting to show cumulus build ups which typically is the beginning stages of increasing instability. There's good agreement among several of data sets for showers and thunderstorms to continue through the overnight period, although the coverage area of thunderstorms should diminish some as we lose daytime heating and decreasing instability. However, multiple shortwaves moving around the upper low as it moves closer to our area should provide enough trigger for at least isolated storms tonight. Precipitation amounts will vary, but the general consensus is for the heaviest precipitation to be focused from northern Lake, and Klamath County, then southwest into central and eastern Douglas County, Jackson and Josephine County. However it's not out of the question that there could be slight variation in terms of where the heaviest precipitation amounts will be. Showers and thunderstorms will continue Wednesday as the upper low moves over the forecast area. Instability will once again increase during the day due to a combination of surface heating and cooler air aloft moving overhead, via the upper low. It's also possible like this morning, there could be a relative break in the action before showers and storms become more widespread Wednesday afternoon. The upper low will finally move northeast Wednesday night, and the coverage area of showers will also diminish from west to east, with showers likely to last through the overnight hours in Lake County. Dry and milder weather returns Thursday as weak upper ridging builds in. A zonal flow remain over the area Friday, then upper ridging will build over the area for the upcoming weekend ans last into the start of next week with continued dry weather and afternoon temperatures averaging around 10 degrees above normal for interior locations. The warming may not last long with the operational models and ensemble members showing the upper ridge shifting east as weak upper troughing sets up west of the forecast area with a dry and stable southwest flow aloft. -Petrucelli && .AVIATION...20/18Z TAFs...VFR conditions generally prevail across the region. However, more showers and even a few thunderstorms are expected to develop after 21Z and continue through 6Z tonight. Thunderstorm and shower activity will decrease substantially after 6Z. The added moisture from the shower activity will create areas of MVFR ceilings and local terrain obscurations which will continue through the rest of the TAF forecast period. -Sargeant && .MARINE...Updated 230 PM PDT Tuesday 20 September 2022...The low pressure aloft that has been lingering offshore the past several days will gradually move inland tonight into Wednesday. Winds will switch around to south to southwesterly tonight as the low pressure begins to shift inland. Seas will remain dominated by a 3 to 5 ft northwest swell at 9 to 12 seconds through much of the week. Overall conditions will remain below advisory criteria through at least the end of the week. Winds become northerly and increase Friday into the weekend, and steep seas may develop south of Cape Blanco by Saturday. /BR-y/Sargeant && .FIRE WEATHER...An extensive area of showers with embedded thunderstorms is expected to develop tonight with rainfall totals in many locations from the Cascades westward reaching a quarter to a half inch. Those managing incidents need to remain head-up for the potential of heavy rain on burn scars that may produce flash flooding or debris flows. Good RH recovery all areas tonight and another cool and moist day comes Wednesday with additional showers and a few thunderstorms in the forecast. Upper low will be tracking N-NE from SFO area to to near the OR/CA border by late morning. Showers and isolated thunderstorms should hang on well into Wednesday evening as low moves northeast toward northern ID. By the time the low moves out and warmer weather begins to return, many areas will have seen considerable rainfall, making a quick recovery to significant fire danger unlikely considering the waning summer sun. On that note the autumnal equinox is Thursday at 604 pm, signaling equal hours of sun in both hemispheres, but marking lesser hours of sun in the northern hemisphere moving forward. The warming and drying trend for the weekend into early next week should allow much of the area to dry out, but for the areas under thicker cover that have received appreciable rainfall by tomorrow night, recovering to significant may be a tough go. Stavish && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None. && MAP/MAP/KRS
In the hours before
Local storm report, Sep 20, 2:57 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 NE MEDFORD 42.35N 122.84W
09/20/2022 M0.50 INCH JACKSON OR TRAINED SPOTTER
24 HRS ENDING 8AM.
&&
MTSNearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.